PubMed Health⌕ Search

Biomedical subjects

S Carradori

Publications and source records attributed to S Carradori.

11 recordsLinked to original sources

Tuberculosis in HIV-infected persons in the context of wide availability of highly active antiretroviral therapy.

Highly active antiretroviral therapy (HAART) greatly reduces the risk of developing tuberculosis for HIV-infected persons. Nonetheless, HIV-associated tuberculosis continues to occur in countries where HAART is widely used. To identify the characteristics of HIV-infected persons who develop tuberculosis in the context of the availability of HAART, the current authors analysed data taken from 271 patients diagnosed, in Italy, during 1999-2000. These patients represent 0.7% of the 40,413 HIV-infected patients cared for in the clinical units participating in this current study. From the data it was observed that 20 patients (7.4%) had a previous episode of tuberculosis whose treatment was not completed. Eighty-one patients (29.9%) were diagnosed with HIV at tuberculosis diagnosis, 108 (39.8%) were aware of their HIV status but were not on antiretroviral treatment and 82 (30.3%) were on antiretroviral treatment. Patients on antiretroviral treatment were significantly less immunosuppressed than patients with HIV diagnosed concurrently with tuberculosis, or other patients not on antiretrovirals (median CD4 lymphocytes count: 220 cells x mm(-3) versus 100 cells x mm(-3), and 109 cells x mm(-3), respectively). No significant differences in clinical presentation of tuberculosis according to antiretroviral therapy status were recorded. Failure of tuberculosis control interventions (e.g. noncompletion of treatment) and of HIV care (delayed diagnosis of HIV infection and suboptimal uptake of therapy) may contribute to continuing occurrence of HIV-associated tuberculosis in a country where highly active antiretroviral therapy is largely available. However, a significant proportion of cases occur in patients who are on antiretroviral treatment.

AIDS-Related Opportunistic Infections↗

Osteonecrosis in protease inhibitor-treated patients.

The introduction of protease inhibitors has proven a watershed in human immunodeficiency virus infection therapy and has initiated an era of highly active antiretroviral therapy. However, the numerous data on the effectiveness of these therapeutic regimens have been cited with an ever-growing number of communications concerning adverse reactions. In particular, the widescale use of protease inhibitors has underlined a series of events not evidenced in the controlled clinical studies that permitted the registration of these drugs. We are conducting a cohort multicenter study to evaluate the incidence of adverse events during treatment with protease inhibitors. To date, 4 cases of bilateral osteonecrosis of the femoral head have been reported out of 1073 person-years. While the pathogenesis of this event is unclear, it may be a long-term complication of protease inhibitor treatment.

Adult↗

Incidence of adverse reactions in HIV patients treated with protease inhibitors: a cohort study. Coordinamento Italiano Studio Allergia e Infezione da HIV (CISAI) Group.

OBJECTIVE: To assess the probability that protease inhibitor (PI) therapy might be discontinued because of adverse events (AE) and to evaluate the incidence rate of adverse reactions during PI treatment. DESIGN: A prospective cohort, multicenter study on HIV-positive patients starting treatment with at least one PI. SETTING: Ten departments of infectious diseases in Northern Italy. PATIENTS: A total of 1207 patients who started PI therapy in September 1997 and were consecutively observed up to April 1999. MAIN OUTCOME MEASURES: Adverse reactions following initiation of PI therapy, and time to therapy discontinuation due to AE. RESULTS: During the study period, 35.9% patients presented adverse reactions of any grade, whereas 9.7% presented at least one serious AE. After 12 months of treatment, the percentage of patients who had interrupted treatment was 36% of ritonavir-treated patients, 14.2% of those treated with indinavir, 13.6% of ritonavir-saquinavir hard gel capsules (HGC)-treated patients, and 8.5% and 2.1%, respectively, for those treated with nelfinavir and saquinavir HGC. Women and patients with hepatitis experienced a significantly greater number of adverse events compared with other categories. Gastrointestinal events were more frequently observed in patients treated with either ritonavir alone or in combination with saquinavir HGC, as well as in patients receiving nelfinavir, although in this group serious events were rare. Here again, neurologic, metabolic, and hepatic toxicity occurred more frequently in ritonavir and ritonavir-saquinavir HGC treated patients. Allergic reactions were more often observed in patients receiving nelfinavir. Indinavir-treated patients presented the highest incidence of renal toxicity. CONCLUSION: Ritonavir is the drug associated with the largest number of reactions, which appear during the first few months of treatment. Saquinavir HGC and nelfinavir are the best tolerated drugs in a clinical setting.

Adult↗

HAART tolerability: post-exposure prophylaxis in healthcare workers versus treatment in HIV-infected patients.

The aim of our study is to compare the tolerability of zidovudine/lamivudine/indinavir when used in post-exposure prophylaxis (PEP) subjects and in HIV-infected patients. HIV-negative patients were enrolled as part of the surveillance protocol for professional exposure at the Luigi Sacco Hospital in Milan. HIV-positive patients were selected among all subjects undergoing treatment with zidovudine/lamivudine/indinavir from the CISAI cohort, an Italian cohort for the evaluation of adverse reactions to HAART. In both studies patients were followed prospectively and the severity of the reactions was evaluated using the AIDS Clinical Trial Group adverse experience grading scales. Up to September 1999, 37 HIV-seronegative subjects had undergone treatment with zidovudine/ lamivudine/indinavir. From a total of 1207 patients belonging to the CISAI cohort, 199 were identified as being treated with the same regimen. The frequency of adverse events in the PEP subjects was 70.3% compared to 11.1% for HIV-infected patients. In the first group, adverse events caused treatment interruption in 21 subjects (56.7%) versus 14 patients (7%) among the HIV-infected group. Only one case of a severe event (grade 3-4) was observed in the prophylaxis group against 12 in the treatment group. Our study shows that treatment interruption is eight times higher in HIV-negative subjects compared to HIV-seropositive patients, and that the incidence of adverse events is approximately six times higher, though such events, are for the most part, not severe.

Adult↗

[Causality relationship of drug adverse reactions: experience in the use of HIV-protease inhibitors].

PURPOSE: To establish the exact cause and effect relationship between protease inhibitors (PIs) and adverse events. MATERIALS AND METHOD: Prospective, cohort, multicenter study on HIV-positive patients who are beginning treatment with a PI. Causal relationships are evaluated using the RUCAM algorithm. RESULTS: Since the beginning of the study 1207 patients have been enrolled. Average time of observation is 10.7 months. To date, 784 adverse events have been observed, distributed as follows: excluded 3.8%, improbable 18.5%, possible 41.3%, probable 30.1%, and highly probable 6.3%. Saquinavir shows a statistically significant difference in the rate of non-correlated events with respect to other groups. CONCLUSIONS: Over 20% of adverse events during PI treatment are shown to be non-correlated to these drugs. Saquinavir shows the highest rate of non-correlated events.

Adult↗